Florida, 2019Damaging Winds in Florida, May 12, 2019
May 12, 2019 · NWS TAE · 5 events in 3 counties and zones
A squall line cross the area ahead of a cold front with several reports of trees and power lines down and a brief tornado in Dothan, AL.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line cross the area ahead of a cold front with several reports of trees and power lines down and a brief tornado in Dothan, AL.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 12, 8:44 AM CST, 32 minutes earlier.
Area forecast discussion, May 12, 8:44 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1044 AM EDT Sun May 12 2019
.UPDATE...
A Severe Thunderstorm Watch is now in effect for the Panhandle,
western Big Bend, extreme southeast Alabama, and southwest Georgia
until 3 pm EDT for the strong line of storms entering the Tri-
State region. Instability ahead of the ongoing storms is
favorable for the maintenance of the line, with modest shear
forecast to remain present at least through the Panhandle. While
the line is currently dropping southeast into the more unstable
airmass closer to the coast, it may build a little further north
as it enters Georgia, where more unstable air exits. Once the line
clears to the east, further redevelopment of severe thunderstorms
is not expected, though a few showers on-and-off will still be
possible.
&&
.PREV DISCUSSION [640 AM EDT]...
.NEAR TERM [Through Today]...
Line of showers and thunderstorms currently ongoing across western
portions of the Wiregrass at this hour. The latest DHN radar loops
showers that these storms have become outflow dominant and are
generally on a weakening trend. Nonetheless, locally heavy rain will
remain a threat over the next 2 to 3 hours, especially across
portions of Walton Co, FL and Geneva Co, AL where the outflow
boundary remains in the general vicinity of shower and storm
activity. Given the trends on radar, confidence is high in this
activity petering out prior to sunrise.
Additional thunderstorm development is currently ongoing at this
hour across portions of southern and southeastern Louisiana -
development that is not being handled well by some hi-res guidance
such as the latest runs of the HRRR. The general trend of
thunderstorm development will continue across much of the Southeast
through the morning as the atmosphere destabilizes ahead of a
trailing cold front draped across AL/MS/LA. Given the moisture
profiles across the region and expected heating, CAPE values across
the tri-state will reach the 1500 to 2000 range by mid to late
morning. This coupled with 0-6km bulk shear increasing to 30 to 40
kts on average will be enough to support a few strong to severe
thunderstorms across the tri-state through early this evening. Storm
mode will likely be a broken line of thunderstorm clusters as this
system evolves through the day. As a result, the main threat
associated with the strongest storms will be damaging wind gusts. In
addition to a favorable near storm environment, meso-scale
occurrences like cell mergers will influence storm strength. Mid
level lapse rates (850-500mb, 700-500mb) continue to look sufficient
enough (6.5 to ~7 deg C) to support hail production in the strongest
updrafts this afternoon. Expecting vertical wind profiles to become
more unilateral through the day, keeping any tornado chances low.
While a weak tornado cant be ruled out, it would take mesoscale
processes (i.e. outflow boundary interactions) to increase chances as
storm relative helicity looks weak for any persistent meso-cyclones.
Expect temperatures to rise into the 80s ahead of storms, with lower
to mid 70s dewpoints making it feel uncomfortable through the day.
.SHORT TERM [Tonight Through Tuesday]...
In the upper levels a trough will be over the region until near
zonal flow moves in on Tuesday. At the surface a cold front will
move through tomorrow. A few strong to severe thunderstorms are
possible this evening. POPs will be 40 to 75 percent tomorrow mainly
southeast of a line from Panama City to Tallahassee to Valdosta.
Tomorrow evening POPs will be near zero as drier air moves in from
the north. On Tuesday high pressure will be over the region as
northerly flow brings cooler, drier air. Highs will be in the lower
80s. Lows will be in the upper 50s and lower 60s after the cold
front moves through.
.LONG TERM [Tuesday Night Through Sunday]...
In the upper levels nearly zonal flow or troughing will be present
mid-week. A ridge will build into the region Thursday night. At the
surface weak high pressure will be over the region. POPs will be low
this week. Highs will be in the 80s mid-week, then around 90 late in
the week. Lows will be in the upper 50s and 60s.
.AVIATION...
[Through 12Z Monday]
LIFR conditions at VLD and TLH will begin to lift shortly after
sunrise. Expect scattered showers and isolated thunder this
morning. By this afternoon thunderstorms will become more
numerous. A few storms may be strong to severe mainly this
afternoon and evening. The primary threat is damaging winds.
Southwesterly winds will gust up to 20 knots.
.MARINE...
Light to moderate southwesterly winds will become northerly after a
cold front moves through tomorrow night. A wet pattern will be in
place through tomorrow. Some strong to severe storms are possible
tomorrow mainly in the afternoon and evening.
.FIRE WEATHER...
Wetting rains expected today as scattered showers and thunderstorms
push across the region. Storms will dwindle this evening before
another round on Monday. RH's will remain above critical thresholds
with dispersions generally remaining fair across the region through
the period. No hazardous conditions expected.
.HYDROLOGY...
Most local rivers are steady or slowly rising. All local rivers are
below action stage at this time. A wet pattern will continue through
tomorrow. Some rises are possible today as showers and thunderstorms
move through. Tomorrow evening through next weekend a dry pattern is
expected. Around one inch of rain is forecast through tomorrow.
Although higher amounts locally are possible with the heavier
downpours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 86 70 84 61 84 / 100 50 60 10 10
Panama City 81 71 81 64 80 / 100 50 50 10 10
Dothan 83 65 82 57 80 / 90 30 10 0 0
Albany 83 67 83 58 80 / 80 30 10 0 0
Valdosta 88 70 82 60 82 / 100 40 50 10 0
Cross City 87 73 82 64 85 / 60 50 70 20 10
Apalachicola 84 73 80 65 80 / 100 50 70 10 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through this evening for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...None.
&&
UPDATE...Harrigan
NEAR TERM...Pullin
SHORT TERM...McD
LONG TERM...McD
AVIATION...McD
MARINE...McD
FIRE WEATHER...Pullin
HYDROLOGY...McDIn the hours before
Special weather statement, May 12, 6:26 AM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
726 AM CDT SUN MAY 12 2019
FLZ008-108-121315-
Central Walton FL-South Walton FL-
726 AM CDT SUN MAY 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALTON COUNTY UNTIL
815 AM CDT...
At 726 AM CDT, Doppler radar was tracking a strong thunderstorm over
Destin, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Santa Rosa Beach, Eglin Air Force Base, Freeport, Portland, Villa
Tasso, Gulf Pines, New Home, Sandestin, Miramar Beach and Four Mile
Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3038 8633 3045 8631 3048 8632 3046 8639
3054 8639 3064 8621 3039 8606 3039 8610
3042 8614 3043 8612 3044 8616 3048 8614
3046 8616 3046 8619 3042 8622 3038 8614
3034 8640 3040 8640
TIME...MOT...LOC 1226Z 244DEG 20KT 3037 8651
15-HARRIGANLocal storm report, May 12, 9:15 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1115 AM EDT SUN MAY 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM TSTM WND DMG 2 WNW GOODMAN 31.29N 86.02W
05/12/2019 COFFEE AL 911 CALL CENTER
A TREE WAS REPORTED DOWN AT 87 SOUTH AND
COUNTY ROAD 611 COFFEE COUNTY.
&&
EBThunderstorm Wind, Holmes
- When
- May 12, 9:16 AM CST
- Where
- Holmes County, 3.51 mi N of Bonifay
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.830, -85.670
Multiple trees were blown down near Highway 79 north of Bonifay.
Thunderstorm Wind, Holmes
- When
- May 12, 9:20 AM CST
- Where
- Holmes County, 0.91 mi SW of Holland Crossroads
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.950, -85.650
Numerous trees and power lines were blown down across northeast Holmes county. SR-2 was closed due to downed lines.
Thunderstorm Wind, Jackson
- When
- May 12, 9:36 AM CST
- Where
- Jackson County, 0.69 mi N of Graceville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 30.960, -85.510
Several trees and power lines were blown down in the Graceville area.
Thunderstorm Wind, Jackson
- When
- May 12, 10:12 AM CST
- Where
- Jackson County, 2.37 mi E of Marianna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 30.770, -85.190
Several trees and power lines were blown down east of Marianna near Blue Spring.
Thunderstorm Wind, Gadsden
- When
- May 12, 11:52 AM EST
- Where
- Gadsden County, 2.48 mi ENE of Sycamore
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.590, -84.780
A few trees were blown down just east of Greensboro on Flat Creek Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Texas, May 12, 20191 death · $5,000 · 1 event
- Damaging Winds in North Carolina, May 12, 201952 kt wind · 8 events
- Flash Flooding and Damaging Wind in Louisiana, May 12, 201950 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 12, 20196 events
- Damaging Winds in North Carolina, May 12, 2019$5,000 · 50 kt wind · 6 events
- Damaging Winds in Alabama, May 12, 201970 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 12, 201967 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 12, 20194 events
- Damaging Winds in North Carolina, May 12, 2019$11,000 · 56 kt wind · 2 events
- Damaging Winds in Florida, May 12, 201959 kt wind · 3 events
- Damaging Winds in Georgia, May 12, 201950 kt wind · 3 events
- Lakeshore Flood in Michigan, May 12, 20192 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829496, 829497, 829498, 829499, 829500.